Massachusetts, 2002

Hail and Damaging Winds in Massachusetts, July 23, 2002

July 23, 2002 · NWS ALY · 4 events in 1 county or zone

A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across Berkshire County during the early afternoon hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, a couple of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, working southeast across the Empire State, triggered a broken line of thunderstorms across Berkshire County during the early afternoon hours of July 23. Since the air mass ahead of the front was hot and humid, and winds aloft rather strong, a couple of the storms became severe. A thunderstorm deposited dime size hail at Great Barrington. Thunderstorm winds produced tree and wire damage in the towns of New Marlborough, Washington and Egremont Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 10:00 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 10:00 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EDT TUE JUL 23 2002

.DISC...

FORECAST UPDATED. FRONT SLOWER THAN PREV ANTICIPATED...
THUS TEMPS RAISED SOME 5 TO 10 DEG SOUTH OF FRONT.
ALSO RAISED POPS AND PUSHED MORE EXTREME THUNDERSTORM
WORDING. PWA VALUES 1.75-2.00 - LOCAL MAGENTA SEVERE
WEATHER INDEX YIELDS MAJOR SEVERE.  WATCH ANTICIPATED
AND STAFFING BEING ARRANGED.

.HYDROLOGICAL STATUS...ANY TRAINING ECHO TO BE WATCHED
CLOSELY WITH SUCH HIGH PWA VALUES. CHC OF LCL FFW IN ISOLD
HP SUPERCELLS...SPCLY CTSKLS TO SNE TAFTN.

.ALY...NONE

WILEY

In the hours before

Special weather statement, Jul 23, 10:35 AM EST, 2 hours 35 minutes before
NYZ040-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN MONTGOMERY COUNTY...

AT 1135 AM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER SPROUT BROOK...OR 8 MILES WEST OF CANAJOHARIE...MOVING EAST AT
45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

AMES AND CANAJOHARIE AT 1140 AM EDT...
CHARLESTON FOUR CORNERS AT 1150 AM EDT...
GLEN AND FULTONVILLE AT 1155 AM EDT...
MINAVILLE AND TRIBES HILL AT NOON EDT...
Special weather statement, Jul 23, 11:05 AM EST, 2 hours 5 minutes before
NYZ039-231630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN SOUTHEASTERN FULTON COUNTY...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
3 MILES NORTH OF FORT JOHNSON...OR 5 MILES NORTHWEST OF AMSTERDAM...
MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL MOVE ACROSS
EXTREME SOUTHEASTERN FULTON COUNTY THROUGH 1230 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 11:31 AM EST, 1 hour 39 minutes before
NYZ051-052-231715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1231 PM EDT TUE JUL 23 2002

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 1231 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER THATCHER STATE PARK...OR 9 MILES WEST OF DELMAR...MOVING EAST AT
35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

DELMAR AND COLONIE AT 1240 PM EDT...
ALBANY AT 1245 PM EDT...
MENANDS AND LOUDONVILLE AT 1250 PM EDT...
WATERVLIET AND GREEN ISLAND AT 1255 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Special weather statement, Jul 23, 11:56 AM EST, 1 hour 14 minutes before
NYZ041-043-231730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS IN WASHINGTON AND SARATOGA COUNTIES...

AT 1256 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NORTHUMBERLAND TO SOUTH CAMBRIDGE...OR
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF SARATOGA SPRINGS TO
8 MILES WEST OF HOOSICK FALLS...MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAGLE BRIDGE AT 105 PM EDT...
COSSAYUNA AT 110 PM EDT...
CAMBRIDGE AT 115 PM EDT...
SALEM AND WHITE CREEK AT 125 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT.
Local storm report, Jul 23, 12:18 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    AMSTERDAM                 NY   WIND DAMAGE
07/23/02   MONTGOMERY                     TREES DOWN

1245 PM    STILLWATER                NY   WIND DAMAGE
07/23/02   SARATOGA                       TREES DOWN

0113 PM    POESTENKILL               NY   WIND DAMAGE
07/23/02   RENSSELAER                     TREES DOWN

WASULA

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Berkshire

When
July 23, 1:10 PM EST
Where
Berkshire County, Great Barrington
Measured
0.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -73.367

Thunderstorm Wind, Berkshire

When
July 23, 1:15 PM EST
Where
Berkshire County, New Marlborough
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -73.233

Thunderstorm Wind, Berkshire

When
July 23, 1:15 PM EST
Where
Berkshire County, Washington
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.367, -73.117

Thunderstorm Wind, Berkshire

When
July 23, 1:16 PM EST
Where
Berkshire County, Egremont Plain
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.183, -73.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309152, 5309153, 5309155, 5309154.